Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

March 18, 2021Chesterfield County, South Carolina

NWS Columbia, SC issued this special weather statement at Mar 18, 2021, 7:48 PM EDT for Chesterfield County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2021, 7:48 PM EDT (23:48 UTC)
Expired
Mar 18, 2021, 8:30 PM EDT
In force
42 min
Issued by
NWS Columbia, SC

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 126 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 7:51 PM EDTHAIL 0.886 Ssw Mount Croghan, SCSPOTTER REPORTED NICKEL SIZE HAIL AT HWY 265 AND FAIRVIEW CHURCH RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 470 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
470 m²/s²
0-3 km storm-relative helicity
562 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

151 
WWUS82 KCAE 182348
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
748 PM EDT Thu Mar 18 2021
 
SCZ016-190030-
Chesterfield SC-
748 PM EDT Thu Mar 18 2021

...Strong Thunderstorms Will Impact Portions of northern Chesterfield
County Until 830 PM EDT....

At 747 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southeast of Pageland, or 24 miles west
of Cheraw, moving east at 40 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of this storm include...
Cheraw, Chesterfield, Northeastern Technical College, Cheraw
Municipal Airport, Jefferson, Ruby, Mount Croghan, McFarlan,
Chesterfield Ruby Middle School, Cheraw Fish Hatchery, Bay Springs
Fire Station, Chesterfield Detention Center and Central High School.

LAT...LON 3456 8037 3473 8044 3481 8017 3481 7994
      3476 7993 3474 7989 3469 7987 3466 7983
TIME...MOT...LOC 2347Z 253DEG 36KT 3467 8032 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Mar 18, 4:30 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Mar 18, 4:30 PM EDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
430 PM EDT Thu Mar 18 2021

.SYNOPSIS...
Line of showers and storms moving in from the west with severe
weather still possible, mainly along the Piedmont. Cool high
pressure will build over the region tonight and be reinforced on
Friday as a backdoor front sinks south through the area. Cooler
but fair weather is expected over the weekend, followed by a
warming trend early next week as an upper ridge builds over the
region.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Disorganized showers and isolated storms in the southeastern
portion of the forecast area continue to move into a less
favorable airmass with a capping inversion remaining in place
with significant convective inhibition. Lift associated with a
weak shortwave will be unlikely to break the cap and so the
severe threat in this portion of the forecast area seems to be
over, with the tornado watch cancelled for Burke, Barnwell,
Bamberg, Orangeburg, Calhoun and Clarendon counties. The next
focus of any potential severe weather will be more linear
convection to the west which has shown much better organization
and is entering a more favorable, destabilized environment that
saw clouds clear earlier today. In additional, forcing will be
higher with upper low to the NW. Still a bit of a tornado
concern as well, although hodographs do not look quite as
impressive in the near term as they did earlier today (and that
threat didn't really pan out). Will be worth watching the line
as it progresses east as there is some broad rotation evident on
radar. Seems like the highest chance for severe weather will be
damaging gusty winds as showers or storms mix out the stronger
low level jet, although an isolated tornado cannot be ruled
out. Breezy conditions continue elsewhere ahead of the front
with gusts above 30 mph as we start mixing out the stronger jet
aloft. Cold front will push east later this evening with severe
threat coming to an end and winds decreasing slightly behind
the front.

Tonight, cold advection will overspread the region behind the
cold front with westerly winds around 10 mph. Radiational
cooling will be limited by the winds keeping the boundary layer
mixed but cold advection should support overnight lows in the
40s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
An upper level trough moves off the North Carolina coast Friday
morning and The Midlands and CSRA will be in the southern branch of
the jet stream through this weekend. Cooler air behind the upper
trough will lead to below normal temperatures for late March.
Low temperatures may drop into the lower 30s across the Northern
Midlands and Catawba regions. Frost/freeze headlines may be
needed Saturday and perhaps Sunday mornings.

A weak shortwave is expected to interact with moisture from a
stalled frontal boundary on Sunday for a slight chance of
showers in the southeast Midlands and lower CSRA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure aloft builds across the Southeast U.S. through the
middle of next week for dry weather and a warming trend to near or
slightly above normal temperatures. Model ensembles depict low
confidence in timing the breakdown of the upper ridge later
next week which allows shortwave troughs to move into the
region. The NBM consensus introduces a chance of showers next
Thursday.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Cold front west of the TAF sites will cross the area in the 19/00z
to 19/03z timeframe. Strong gusty southerly winds ahead of the
front. Behind the front winds become west and diminish somewhat, but
remain 10 to 15 knots with gusts up to 25 knots overnight. Main
convection crossing the Piedmont and northern Midlands should pass
north of CAE/CUB, but cannot completely rule out scattered
convection through 23z. Predominate MVFR cigs at all sites though
23z then VFR expected. Northwest winds at 12z veering north to
northeast through the morning as a backdoor cold front crosses the
area from the north.

EXTENDED AVIATION OUTLOOK...Cig restrictions possible from time
to time Saturday night through Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 18, 4:21 AM EDT, 15 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
421 AM EDT Thu Mar 18 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
190830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
421 AM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

A line of thunderstorms will move through the region Thursday morning
into the afternoon ahead of a cold front. Severe thunderstorms are
likely with damaging winds, large hail, and isolated tornadoes
possible, some strong.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Mar 18, 4:41 PM EDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
441 PM EDT Thu Mar 18 2021

SCZ115-182115-
Northern Lancaster SC-
441 PM EDT Thu Mar 18 2021

...Strong Thunderstorms Will Impact Portions of Northern Lancaster
County Until 515 PM EDT....

At 441 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Carowinds, or 8 miles northwest of Indian
Land, moving east at 55 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Indian Land and Community of Almond Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

LAT...LON 3502 8086 3501 8084 3500 8084 3500 8089
      3502 8091 3504 8090 3505 8091 3507 8090
TIME...MOT...LOC 2041Z 269DEG 49KT 3509 8097

fwa
Special weather statement, Mar 18, 5:01 PM EDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
501 PM EDT Thu Mar 18 2021

SCZ116-182130-
Southern Lancaster SC-
501 PM EDT Thu Mar 18 2021

...Strong Thunderstorms Will Impact Portions of Southern Lancaster
County Until 530 PM EDT....

At 500 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fishing Creek Reservoir, or 10 miles
southwest of Lancaster, moving northeast at 50 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Lancaster, Elgin, Heath Springs, USC Lancaster, Irwin, Buford,
Fishing Creek Reservoir, Bell Town Fire Station, Arrowood Estates,
Tradesville, Camp Creek Fire Station, Antioch, Kirk Air Base, Faith
Christian School, Forty Acre Rock Preserve, Taxahaw, Pleasant Hill,
Unity Fire Station, Lancaster Mill and McWhirter Airfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

LAT...LON 3465 8043 3452 8074 3454 8074 3446 8088
      3448 8089 3449 8090 3450 8088 3457 8087
      3460 8089 3465 8089 3469 8086 3475 8088
      3482 8070 3482 8058
TIME...MOT...LOC 2100Z 245DEG 43KT 3463 8092

fwa
Special weather statement, Mar 18, 5:48 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Columbia SC
548 PM EDT Thu Mar 18 2021

SCZ021-022-116-182230-
Fairfield SC-Southern Lancaster SC-Kershaw SC-
548 PM EDT Thu Mar 18 2021

...Strong Thunderstorms Will Impact Portions of northern Fairfield...
Southern Lancaster and northwestern Kershaw Counties Until 630 PM
EDT....

...Boaters on Lake Wateree Should Seek Safe Harbor...

At 548 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lake Wateree
State Park to near Fairfield County Airport, moving east at 40 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Winnsboro, Kershaw, Heath Springs, Fairfield County Airport,
Longtown, Liberty Hill, Lake Wateree State Park, Ridgeway, Faith
Christian School, Fairfield County Detention Center, Rion, Winnsboro
Mills, Fairfield Elementary School, Kershaw Correctional Institution
and Lake Wateree near Highway 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 77 between mile markers 34 and 45.

LAT...LON 3462 8052 3453 8054 3431 8081 3428 8129
      3454 8090 3454 8088 3460 8087
TIME...MOT...LOC 2148Z 253DEG 36KT 3450 8088 3433 8120
Special weather statement, Mar 18, 5:51 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Columbia SC
551 PM EDT Thu Mar 18 2021

SCZ016-182215-
Chesterfield SC-
551 PM EDT Thu Mar 18 2021

...Strong Thunderstorms Will Impact Portions of northwestern
Chesterfield County Until 615 PM EDT....

At 550 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Pageland, or 15 miles east of Lancaster,
moving northeast at 55 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Pageland, Mount Croghan, High Point Fire Station and Central High
School.

LAT...LON 3466 8044 3471 8049 3472 8049 3473 8050
      3477 8052 3479 8055 3482 8056 3481 8008
TIME...MOT...LOC 2150Z 239DEG 49KT 3476 8050

fwa
Local storm report, Mar 18, 6:03 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
603 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     NON-TSTM WND DMG 6 NNE HEPHZIBAH         33.36N 82.06W
03/18/2021                   RICHMOND           GA   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS NON-TSTM WND DMG REPORT
            FROM 6 NNE HEPHZIBAH. AUGUSTA FIRE RESPONDED
            TO A SNAPPED POWER POLE ON BOYKIN ROAD.
            POWER POLE WAS REPORTEDLY HIT BY A CAR
            EARLIER IN THE WEEK.

&&

CRL
Special weather statement, Mar 18, 7:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
748 PM EDT Thu Mar 18 2021

SCZ016-190030-
Chesterfield SC-
748 PM EDT Thu Mar 18 2021

...Strong Thunderstorms Will Impact Portions of northern Chesterfield
County Until 830 PM EDT....

At 747 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southeast of Pageland, or 24 miles west
of Cheraw, moving east at 40 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Cheraw, Chesterfield, Northeastern Technical College, Cheraw
Municipal Airport, Jefferson, Ruby, Mount Croghan, McFarlan,
Chesterfield Ruby Middle School, Cheraw Fish Hatchery, Bay Springs
Fire Station, Chesterfield Detention Center and Central High School.

LAT...LON 3456 8037 3473 8044 3481 8017 3481 7994
      3476 7993 3474 7989 3469 7987 3466 7983
TIME...MOT...LOC 2347Z 253DEG 36KT 3467 8032

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:34 PM EDTSpecial Weather StatementCAEMcCormick26 min
Mar 18, 3:19 PM EDTSpecial Weather StatementCAENewberry26 min
Mar 18, 3:34 PM EDTSevere Thunderstorm WarningCAENewberry41 min
Mar 18, 4:24 PM EDTSpecial Weather StatementCAEFairfield51 min
Mar 18, 5:01 PM EDTSpecial Weather StatementCAELancaster29 min
Mar 18, 5:24 PM EDTSevere Thunderstorm WarningCAELancaster36 min
Mar 18, 5:48 PM EDTSpecial Weather StatementCAEFairfield42 min
Mar 18, 5:51 PM EDTSpecial Weather StatementCAEChesterfield24 min
Mar 18, 7:58 PM EDTSpecial Weather StatementCAELancaster32 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.